Thunderstorm Wind, Pottawatomie
- When
- June 30, 3:40 PM CST to 3:41 PM CST
- Where
- Pottawatomie County, 3.38 mi SW of Westmoreland
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 39.370, -96.470
Estimated wind gust.
A thunderstorm produced large hail during the evening hours of June 26th. More widespread activity produced several damaging wind reports throughout the afternoon and evening of June 30th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
A thunderstorm produced large hail during the evening hours of June 26th. More widespread activity produced several damaging wind reports throughout the afternoon and evening of June 30th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Jun 30, 2:15 PM CST, 1 hour 25 minutes earlier.
Area Forecast Discussion National Weather Service Topeka KS 315 PM CDT Sat Jun 30 2018 .SHORT TERM...(This evening through Sunday) Issued at 308 PM CDT Sat Jun 30 2018 Strong to severe thunderstorms with heavy rain and strong winds are possible this afternoon and tonight, with a brief respite from the heat on Sunday. The early afternoon synoptic analysis featured a broad subtropical ridge stretching from the Mid-Mississippi River valley to the Mid-Atlantic region. A sharp northern stream H300 meridional trough axis was shifting eastward over Montana and Wyoming--with some hints of an embedded closed upper low over central Wyoming on GOES-16 water vapor imagery. A 60-70 kt jet streak and H500 shortwave were rounding the base of this trough and lifting northeastward towards the Northern Plains. Upper tropospheric undulations/gravity waves were also noted this morning emanating southward from the location of overnight convection in Nebraska, with a low to mid tropospheric outflow boundary noted on satellite, radar, and even for a short time in the Salina to Manhattan observation network, where winds veered to the north/west behind the passing boundary for a few hours this morning before the mean southerly flow became reestablished. A small MCV--remnants from earlier convection in Oklahoma, was lifting northward through central Kansas. The region of DCVA ahead of the low was helping generate isolated showers along the aforementioned outflow boundary. At the surface, a 1005 mb lee cyclone had gradually shifted off the Front Range and into far western Kansas early this afternoon, with an attendant frontal boundary arcing northeastward into SE Nebraska and NW Iowa. This quasi-stationary boundary is forecast to meander near the Kansas/Nebraska border through the rest of the day, with isentropic upglide over the boundary serving as the foci for thunderstorm development through the remainder of the afternoon/evening. Several HREF members and the HRRR have been hinting at the development of prefrontal showers and storms late this afternoon in the warm sector from north central Oklahoma to central Kansas. Have maintained slight chance to chance POPs to account for these solutions. However, the threat for more widespread showers and storms will come as the boundary sags southward overnight between 04 and 10Z. Have pushed the heaviest QPF to between 06 and 12Z timeframe in the forecast. The overall convective environment in northeast Kansas features a typical summertime setup--rich in buoyancy but lacking in deep shear. MLCAPE values of 3000-4000 J/kg were noted on recent SPC Mesoanalysis plots over the region, but with effective shear values of only 15 to 25 kts. Given the minimal inhibition, even weak lift associated with either the aforementioned outflow, MCV, or H500 wave could lead to convective initiation. For now, have focused afternoon POPs on the outflow and MCV, which already have a history of producing convection. Storm mode is also complicated by the lack of deep shear, hodograph inflection points, and weak inhibition. Multi-cell clusters/lines are most likely given this environment. Cold pools will be efficiently generated in this regime with 1500-1700 J/kg of DCAPE and 0-3 km theta-e differences of 25-35 C. Heavy rain will also be a threat with any training or slow moving complex with PWATs of 1.5 to 2 inches approaching the 90-99th percentile of the climatological average. The hail and tornado threat are non-zero given the possibility of isolated sustained updrafts and multiple outflow boundaries providing localized ESRH enhancements, but wind and rain look to be the two main threats. The complex as a whole should push off to the southeast Sunday morning with some residual precipitation possibly lingering in the far southeast CWA. H850 temps drop to +15 to +17C in the wake of this system for Sunday, but by Sunday night the lower tropospheric ridge will push east of the region and allow WAA to overspread NE Kansas once again. .LONG TERM...(Sunday night through Saturday) Issued at 308 PM CDT Sat Jun 30 2018 The upcoming week features a return of hot summer temperatures and few chances of precipitation. The upper tropospheric ridge slowly retrogrades westward over the course of the week; its centroid shifting from the southeast U.S. to the Four Corners region by the end of the week. This will result in highs hanging around the 90 to 95 degree mark and heat indices in the 100-105 degree range. Any precip chances come later in the week and are low/ill-timed at best. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1253 PM CDT Sat Jun 30 2018 Showers and thunderstorms are expected to develop late this afternoon and persist through the overnight. Any showers and storms during the afternoon/evening will likely be more scattered, with the best chance for widespread restrictions coming overnight. Winds will be from the south at 10 to 20 kts today, veering to the northwest Sunday morning as a front moves through. && .TOP WATCHES/WARNINGS/ADVISORIES... Excessive Heat Warning until 7 PM CDT this evening for KSZ011- 012-022>024-026-036-038>040-055-056-059. Heat Advisory until 7 PM CDT this evening for KSZ008>010-020-021- 034-035-037-054-058. && SHORT TERM...Skow LONG TERM...Skow AVIATION...Skow
Hazardous Weather Outlook National Weather Service Topeka KS 336 PM CDT Sat Jun 30 2018 KSZ008>012-020>024-026-034>040-054>056-058-059-012045- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 336 PM CDT Sat Jun 30 2018 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...This Afternoon and tonight. Hot and humid conditions will continue today. An Excessive Heat Warning and a Heat Advisory are in effect through late this afternoon for heat indices of 101 to 109 degrees. There is a slight risk for severe storms this afternoon through tonight across north central and northeast Kansas. The main hazards with any storms will be damaging wind gusts and heavy rain. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
Special Weather Statement National Weather Service Topeka KS 353 PM CDT SAT JUN 30 2018 KSZ009-010-021>023-302115- Clay-Pottawatomie-Riley-Washington-Marshall- 353 PM CDT SAT JUN 30 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RILEY...NORTHWESTERN POTTAWATOMIE...SOUTHEASTERN WASHINGTON...NORTHEASTERN CLAY AND SOUTHWESTERN MARSHALL COUNTIES UNTIL 415 PM CDT... At 352 PM CDT, Doppler radar was tracking a strong thunderstorm over Leonardville, moving northeast at 30 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Riley, Leonardville, Olsburg, Randolph and Green. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3959 9649 3923 9678 3932 9706 3971 9692 TIME...MOT...LOC 2052Z 206DEG 26KT 3936 9688 Baerg
Special Weather Statement National Weather Service Topeka KS 432 PM CDT SAT JUN 30 2018 KSZ010-022-023-302200- Pottawatomie-Riley-Marshall- 432 PM CDT SAT JUN 30 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL RILEY... NORTHWESTERN POTTAWATOMIE AND SOUTHWESTERN MARSHALL COUNTIES UNTIL 500 PM CDT... At 432 PM CDT, Doppler radar was tracking a strong thunderstorm near Tuttle Creek Lake, moving north at 25 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Olsburg and Randolph. LAT...LON 3963 9648 3934 9653 3935 9675 3963 9677 TIME...MOT...LOC 2132Z 188DEG 22KT 3939 9666 Baerg
The Topeka radar (KTWX), 46 km away, was scanning. The volume nearest the first event began at 21:40 UTC.
20 thunderstorm wind, 2 hail. Local standard time, as filed.
Estimated wind gust.
Estimated wind gust.
Estimated wind gust.
A portion of a roof on a home was blown off. 3 to 5 power poles were down as well.
Estimated wind gust.
Tree blown down, size was unknown.
Estimated wind gust.
Tree limbs down, size was unknown.
Estimated wind gust.
Tree limbs down, size unknown.
Estimated wind gust.
Large tree limb fell on a home, the size was unknown.
Large tree down in the city of Garnett. These winds occurred on an outflow boundary.
A 20 inch diameter tree limb fell on a house and took a power line down.
Small tree limbs were reported down.
Multiple tree limbs were down.
Estimated wind gust.
Significant damage at a farm, including ripped off sheet metal. 1 to 2 inch diameter limbs also snapped.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2018Every state in 2018This day in weather historyWarnings in Kansas, June 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 771308, 771309, 771310, 771312, 771315, 771314, 771316, 771317, 771318, 771319, 771321, 771322, 771323, 771325, 771324, 771328, 771331, 771332, 771333, 771334, 771335, 771336.